We describe a case in which transcatheter arterial embolization (TAE) for a ruptured middle colic artery aneurysm (MCA-A) was successfully performed. A 51-year-old woman with a history of alcoholic liver dysfunction was transferred to our hospital with severe abdominal pain, diarrhea, and vomiting that had developed one week before admission. On arrival, the patient was pale, and showed significant peripheral coldness, tachycardia, and abdominal distension. The white blood cell count was 11,700/mm3 and the hematocrit value was 15.1%. Abdominal computed tomography (CT) with contrast enhancement revealed an aneurysm in the MCA and marked fluid collection. With a diagnosis of ruptured MCA-A, TAE was emergently performed. Arteriography of the superior mesenteric artery demonstrated an aneurysm of 8 mm in diameter in the MCA. TAE was successfully performed. Persistent fever occurred from the 18th hospital day, and a remaining intramesocolic hematoma detected on follow-up CT was thought to be its cause. Drainage was performed on the 23rd hospital day. The patient was subsequently discharged on the 39th hospital day. In conclusion, detailed CT examination is helpful for a diagnosis of MCA-A, and TAE is effective in the treatment of a ruptured MCA-A.
An 80-year-old man was treated at another hospital for sudden abdominal pain. Plain computed tomography (CT) suggested the presence of an upper abdominal retroperitoneal hematoma. During examination, abdominal distention and hypotension between 70 and 79 mmHg occurred, then the patient fell into shock. He was emergently referred to our hospital. Immediately, abdominal contrast-enhanced CT was performed, revealing a ruptured pancreaticoduodenal artery aneurysm, and selected interventional radiology (IVR) was performed. A 1-cm aneurysm was identified in the posteroinferior pancreaticoduodenal artery, and arterial embolization was performed by injecting N-butyl-2-cyanoacrylate (Histoacryl) and fatty acid ethyl esters of iodized poppy seed oil (Lipiodol) into the first jejunal artery, through which the catheter tip had been successfully advanced. On the sixth day after arterial embolization, bleeding occurred from multiple ulcers that had presumably formed due to bowel ischemia. The ulcers penetrated the hematoma, but subsided after conservative treatment. The number of patients who undergo emergency IVR for such hemorrhagic lesions has increased, which highlights the importance of thoroughly understanding their diagnosis, treatment, and complications. In addition, because advances in IVR technology now allow access to aneurysms of relatively peripheral arteries, a comprehensive knowledge of embolic materials is critical.